Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS Shreveport, LA

August 16, 2002Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 16, 2002, 4:30 PM CDT for Miller County, Arkansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 4:30 PM CDT (21:30 UTC)
Expired
Aug 16, 2002, 5:30 PM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS54 KSHV 162130
SVRSHV
ARC091-162230-
/NEW.KSHV.SV.W.0290.162129-162230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 530 PM CDT

* AT 429 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF FOUKE...
  OR ABOUT 18 MILES SOUTHWEST OF LEWISVILLE...MOVING NORTH AT 20
  MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 530 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:30 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 16, 1:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT FRI AUG 16 2002

AFTER THIS EVENING...APPEARS THAT REGION WILL FINALLY START TO DRY OUT
SOMEWHAT BUT ALONG WITH THE DRYING TREND COMES A RETURN TO SULTRY
TEMPERATURES.

REGION WILL REMAIN UNDER A WEAKENING SHEAR AXIS THROUGH THE WEEKEND
BUT LOW LEVEL RIDGE AXIS WILL SLOWLY RETROGRADE WESTWARD ACROSS THE
GULF COAST THUS...RESULTING IN MORE OF A SOUTHWESTERLY FLOW. THIS
SHOULD HELP TO CHOKE MOISTURE RETURN SOMEWHAT AND STRENGTHEN CAPPING
INVERSION ACROSS THE REGION AS EARLY AS SUNDAY. WILL CARRY LOW
CHANCE POPS IN THE EXTREME EAST FOR SATURDAY AS SHEAR AXIS WILL
PLAY MORE OF A ROLE IN THIS REGION.

EXTENDED...RIDGE BEGINS TO BUILD ACROSS N OK/NW AR BY EARLY NEXT
WEEK WITH REGION CAUGHT UNDER WEAK SOUTHERLY FLOW. WILL KEEP SLIGHT
CHANCES THROUGH THE EXTENDED PERIODS ACROSS MY SOUTHERN AND EASTERN
THIRD AS THESE AREAS SHOULD HAVE A LITTLE MORE MOISTURE FOR AFTERNOON
HEATING TO WORK WITH TO PRODUCE DIURNAL SHOWERS/THUNDERSTORMS. THE
BIG STORY FOR NEXT WEEK WILL BE THE HEAT. WET GROUND CONDITIONS
WILL LIKELY RESULT IN HIGH SFC DEWPOINTS. A GOOD BET THAT HEAT
INDEX HEADLINES WILL BE NEEDED BY NEXT WEEK.

PRELIMINARY NUMBERS TO FOLLOW...13.

SHV 74/94/74/95 2211
MLU 73/92/74/94 3312
TXK 74/94/75/95 2101
TYR 74/94/75/95 0101
LFK 73/94/73/94 2212

.SHV...NONE.

In the hours before

Special weather statement, Aug 16, 10:30 AM CDT, 6 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI AUG 16 2002

WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE TODAY ACROSS PORTIONS
OF THE FOUR STATE REGION WHICH SHOULD HELP TO LIMIT INSTABILITY AND
SIGNIFICANT AFTERNOON HEATING. WHILE A FEW STRONG THUNDERSTORMS WILL
BE POSSIBLE...MAINLY ACROSS DEEP EAST TEXAS INTO CENTRAL
LOUISIANA...NO WIDESPREAD SEVERE WEATHER IS EXPECTED THROUGH TONIGHT.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...SHOULD NOT BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
Special weather statement, Aug 16, 2:51 PM CDT, 1 hour 39 minutes before
LAZ001-002-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CDT FRI AUG 16 2002

A STRONG THUNDERSTORM WILL AFFECT SHREVEPORT AND BOSSIER CITY
THROUGH 315 PM. THIS STORM WILL PRODUCE HEAVY DOWNPOURS...WIND GUSTS
NEAR 45 MPH...AND EVEN SOME SMALL HAIL. MOTORISTS SHOULD EXERCISE
GREAT CAUTION.
Special weather statement, Aug 16, 3:17 PM CDT, 1 hour 13 minutes before
LAZ001-002-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT FRI AUG 16 2002

A BAND OF STRONG THUNDERSTORMS WILL AFFECT AREAS OF CADDO AND BOSSIER
PARISHES THAT ARE NORTH OF INTERSTATE 20...THROUGH 345 PM. THESE
STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS UP TO 45 MPH...SMALL
HAIL...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. VISIBILITIES
MAY BE REDUCED TO NEAR ZERO WITHIN THE DOWNPOURS. RESIDENTS IN
NORTHERN SECTIONS OF SHREVEPORT AND BOSSIER CITY...AS WELL AS IN
THE COMMUNITIES OF BLANCHARD AND BENTON...SHOULD MOVE INDOORS WHEN
THE STORMS APPROACH.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.